Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

June 30, 2017Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Jun 30, 2017, 1:09 PM EDT for Genesee County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 1:09 PM EDT (17:09 UTC)
Expired
Jun 30, 2017, 2:00 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 43 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS81 KBUF 301709
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
109 PM EDT FRI JUN 30 2017

NYZ011-012-301800-
Wyoming-Genesee-
109 PM EDT FRI JUN 30 2017

...AN AREA OF STRONG THUNDERSTORMS WILL BRING TORRENTIAL RAINS TO 
NORTHERN WYOMING AND SOUTHERN GENESEE COUNTIES...

At 108 PM EDT, strong thunderstorms were clustered near Attica, or 8 
miles south of Batavia, moving east at 15 mph. These storms will 
bring very heavy rainfall to Attica and nearby locations with 
more than an inch of rain possible in an hour or less.

Locations impacted include...
Darien Lakes State Park, Le Roy, Bennington, Attica, Pavilion,
Stafford, Covington, Alexander, Wyoming and East Bethany.

This includes Interstate 90 near exit 47.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4277 7839 4290 7841 4304 7796 4282 7796
TIME...MOT...LOC 1708Z 250DEG 14KT 4287 7821 

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 30, 10:21 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 30, 10:21 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1021 AM EDT Fri Jun 30 2017

.SYNOPSIS...
A passing mid level disturbance will bring a round of showers and
thunderstorms to our area today. Locally heavy rainfall will be
possible with these...with some strong gusty winds also possible
mainly from about the Genesee Valley eastward. Warm...humid...and
unsettled weather will then persist through the weekend...before
high pressure builds in early next week and brings about a return
to mainly dry weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
A well-defined mid-level shortwave continues to make its way
eastward across the lower Great Lakes...along with its associated
convection. During the course of today this disturbance and its
convection will continue to push steadily eastward across our
region...with fairly numerous to widespread showers and
thunderstorms spreading eastward across the remainder of the region
through the midday and early afternoon hours. In general...most
areas can expect a rough 4-6 hour or so window of showers and storms
today...with these then tapering off from the west beginning early
this afternoon as subsidence and drying arrive in the wake of the
shortwave.

In terms of severe weather potential...SPC continues with a slight
risk for severe thunderstorms across our entire region today...
as sufficient shear (0-6 km bulk shear values of 35-40 knots) will
be in place to support organized convection. Given the expected
timing of the convection noted above... it appears that instability
levels may remain limited enough to minimize this risk across far
western New York...with the risk for stronger storms then increasing
with eastward extent across the rest of the area (i.e., mainly from
about the Genesee Valley eastward) as the convection pushes east
into an increasingly unstable airmass. While strong damaging wind
gusts will be the primary threat from any stronger storms that do
manage to materialize...some hail can also not totally be ruled out.

While any storms will be moving along given the 30-40 knot flow
that will be in place aloft...the potential for locally heavy
rainfall also remains a concern given precipitable water values
surging to between 1.75 and 2 inches...which could be supportive
of locally higher amounts in any areas of training convection that
do develop. Cannot rule out some training of storms along the south
shore of Lake Ontario given the added convergence along the lake
breeze boundary.

For late this afternoon and for much of tonight...there will be a
relative lack of synoptic forcing in the wake of today's shortwave.
Thus...while some additional convection cannot be totally ruled
out given our very warm and moist airmass...this should tend to
be weaker in nature and isolated to widely scattered at best for
much of the remainder of this period. The exception to this will
be very late tonight when another mid level shortwave will approach
from the west...resulting in chances for convection increasing again
across far western New York.

With respect to temperatures...highs today will mostly range in
the upper 70s to lower 80s...with lows in the mid 60s to lower
70s then following for tonight. Meanwhile humidity levels will
be on the muggy side...with surface dewpoints remaining in the
mid to upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
While the bulk of the long holiday weekend will feature fair
weather...it will be quite active to start. In fact...there will be
the risk that Mother Nature could generate her own version of
fireworks in the form of potentially strong storms.

As we open this period on Saturday...our region will still be firmly
entrenched within a warm and very humid airmass. Dew points will be
in the upper 60s to near 70 in most areas...and this will help to
fuel showers and thunderstorms that will be fairly widespread...
especially during the morning into the early afternoon. This is a
big change from continuity that was 3-6 hours slower with this
activity. The earlier arrival of the most widespread pcpn should
also work to limit the instability and therefore greatly limit the
risk for severe weather. More on that in a moment.

The forcing for the showers and thunderstorms will be a pre frontal
trough that will traverse the forecast area during the morning and
early afternoon. This feature will be several hours ahead of a cold
front...which during the summer month is often the anti-climactic
synoptic feature. The question then turns to the strength of the
convection. Forecast profiles are suggesting that with the absence
of any morning sunshine and likelihood of morning pcpn...MUCAPE
values will average well under 1000 j/kg across the far western
counties. Sites east of the Genesee Valley (incl Allegany County)
could see values of 1000-1500 j/kg...but that is probably a stretch.
Meanwhile bulk shear values will be more impressive across the
region...again...especially for sites east of the Genesee Valley
where 0-6 bulk shear values could average close to 50 knots. Storms
within this environment could support isolated wind related severe
weather...large hail would certainly NOT be a threat. While a ribbon
of high theta e air will cross our region during the course of the
day...the airmass will not be as moist as that from the day before
(Fri) as PWAT values will peak closer to 1.5 inches rather than 2.
This will help to minimize the risk for flash flood issues.

H85 temps on Saturday will average 16c...which is more than warm
enough to support afternoon temperatures near 80 f...even WITH a
fair amount of cloud cover. This warmth combined with the near 70
deg dew points may make it somewhat uncomfortable...and with the
presence of showers and thunderstorms...Saturday will be less than
ideal for outdoor activities. The good news is that day to day
conditions will improve after this point.

The aforementioned cold front will push across our region Saturday
evening...almost jumping across...as the previously prohibitive
barrier of the lake breeze will weak with the setting sun. While
there could be some scattered showers or storms with the passage of
the front...significant convection by this time is not expected.
Much drier air in the mid and upper levels will then sweep across
the Lower Great Lakes in the wake of the front...and this will offer
partial clearing overnight for all but sites east of Lake Ontario.
Meanwhile overnight lows will return to the 60s.

While a shower cannot be ruled out on Sunday within the cyclonic
flow aloft...surface based ridging nosing north from the Ohio Valley
should guarantee that it will be a nicer day. We will experience at
least partial sunshine and more comfortable conditions..as lower
humidity levels will accompany afternoon temperatures that will
generally be in the 70s.

A weak cold front will settle to the south across our forecast area
Sunday night. While this feature could kick off a shower or two...
the majority of the night should be rain free.

The front will slow its southward push late Sunday night and
Monday...so this will leave the potential for scattered nuisance
showers across the Southern Tier. The majority of the region though
should be able to enjoy fair dry weather. Temperatures on Monday
will top out in the mid to upper 70s for most areas.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
A low amplitude pattern over the country at the start of this period
will amplify somewhat as we push deeper into the week...as a 596dm
ridge over the west will expand and build north to include the
Canadian Rockies. This will encourage existing troughiness over the
Great Lakes to deepen which will open the door for more active
weather. It will also virtually guarantee that the real hot weather
will remain out west. Unfortunately...while the various groups of
ensembles are in complete agreement with this longwave pattern...
there is a large variance in the finer details.

On Tuesday...Canadian high pressure will be centered over our
forecast area. This will offer fine comfortable weather across our
region with temperatures climbing to within a couple degrees of 80.

The discrepancies between the various ensemble packages then
increase as we push through Tuesday night into Wednesday and
Thursday. For what its worth...the ECMWF based ensembles are
generally faster with moving the surface high off the coast and
ushering in the next shortwave from the center of the country. This
would result in unsettled weather Wednesday into early Thursday...
while the GFS is notably slower...keeping wednesday dry but having a
wetter day Thursday. Will increase pops to slight and low chc at
this point. While the timing of this next round of showers includes
a lot of uncertainty...there is fairly high confidence that
conditions will deteriorate as we push through the middle of the
week.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Today another mid level disturbance will move across the region
from west to east...bringing a round of fairly numerous showers
and thunderstorms that will affect most locations for a rough
4-6 hour window or so. These could produce restrictions to IFR/
MVFR in very heavy downpours...with some stronger storms also
capable of producing strong wind gusts from roughly about the
Genesee Valley eastward.

Following the passage of this disturbance...only widely scattered
convection is then expected for late this afternoon and much of
tonight...with mainly dry weather and VFR conditions tending to
prevail. Very late tonight another mid level disturbance will
approach from the west...resulting in chances for convection
and attendant restrictions increasing again across far western
New York.

Outlook...
Saturday and Sunday...VFR/MVFR with scattered to
occasionally more numerous showers and thunderstorms.
Monday and Tuesday...Mainly VFR.

&&

.MARINE...
While winds and waves are generally expected to remain below
advisory levels through today and the upcoming weekend...there
will be a risk of thunderstorms both today and Saturday...some
of which could produce locally strong wind gusts and higher
waves...as well as very poor visibilities in heavy downpours.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH/JJR
NEAR TERM...CHURCH/JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...CHURCH/JJR
MARINE...CHURCH/JJR
Hazardous weather outlook, Jun 30, 4:55 AM EDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
455 AM EDT Fri Jun 30 2017

NYZ001>003-010>013-019>021-085-010900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
455 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms through early afternoon could produce
torrential downpours. This could lead to localized flash flooding.
There will also be a slight chance that some of the storms could
produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms during the first half of Saturday could contain
damaging wind gusts. Otherwise the probability for widespread
hazardous weather is low during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-010900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
455 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms through early afternoon could produce
torrential downpours. This could lead to localized flash flooding.
There will also be a slight chance that some of the storms could
produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday could contain damaging wind gusts and
localized heavy rain. Otherwise the probability for widespread
hazardous weather is low during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
455 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

RSH

In the hours before

Special weather statement, Jun 30, 12:07 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1207 PM EDT FRI JUN 30 2017

NYZ005-006-301700-
Oswego-Northern Cayuga-
1207 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAYUGA AND OSWEGO
COUNTIES...

At 1206 PM EDT, a strong thunderstorm was located over Lysander
moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fulton, Central Square, Redfield, Battle Island State Park, Hastings,
Volney, West Monroe, Palermo, Phoenix and Ira.

This includes Interstate 81 between exits 32 and 35.

LAT...LON 4348 7581 4335 7587 4324 7616 4327 7621
      4323 7620 4321 7624 4324 7627 4320 7628
      4323 7631 4323 7648 4315 7647 4312 7649
      4329 7664 4369 7577 4347 7576
TIME...MOT...LOC 1606Z 240DEG 46KT 4325 7649

Mitchell
Special weather statement, Jun 30, 12:36 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1236 PM EDT FRI JUN 30 2017

NYZ012-020-085-301715-
Cattaraugus-Southern Erie-Wyoming-
1236 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL BRING HEAVY RAIN TO WESTERN
WYOMING...NORTHERN CATTARAUGUS AND SOUTHERN ERIE COUNTIES...

At 1234 PM EDT, a line of strong thunderstorms was across the Boston
Hills, moving slowly east. This line is producing locally heavy
rainfall, with over an inch of rain possible in less than an hour.

Locations impacted include...
Boston, Springville, Colden, Gowanda, Arcade, East Concord, Chaffee,
North Boston, Concord and Collins.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4233 7906 4249 7905 4269 7877 4276 7846
      4267 7831 4249 7846
TIME...MOT...LOC 1634Z 252DEG 21KT 4257 7877

Apffel
Special weather statement, Jun 30, 1:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
109 PM EDT FRI JUN 30 2017

NYZ011-012-301800-
Wyoming-Genesee-
109 PM EDT FRI JUN 30 2017

...AN AREA OF STRONG THUNDERSTORMS WILL BRING TORRENTIAL RAINS TO
NORTHERN WYOMING AND SOUTHERN GENESEE COUNTIES...

At 108 PM EDT, strong thunderstorms were clustered near Attica, or 8
miles south of Batavia, moving east at 15 mph. These storms will
bring very heavy rainfall to Attica and nearby locations with
more than an inch of rain possible in an hour or less.

Locations impacted include...
Darien Lakes State Park, Le Roy, Bennington, Attica, Pavilion,
Stafford, Covington, Alexander, Wyoming and East Bethany.

This includes Interstate 90 near exit 47.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4277 7839 4290 7841 4304 7796 4282 7796
TIME...MOT...LOC 1708Z 250DEG 14KT 4287 7821

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:35 PM EDTSpecial Marine WarningBUF55 min
Jun 30, 12:07 PM EDTSpecial Weather StatementBUFOswego53 min
Jun 30, 12:36 PM EDTSpecial Weather StatementBUFErie39 min
Jun 30, 4:00 PM EDTSpecial Weather StatementBUFOswego45 min
Jun 30, 7:47 PM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming8 hr

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.